Hail, McCulloch
- When
- April 17, 5:55 PM CST
- Where
- McCulloch County, 1.04 mi S of Brady
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.115, -99.331
A Pacific Cold Front and the West Texas Dry-line resulted in several severe thunderstorm reports of large hail and damaging winds. Most of these reports were along and east of line from Brownwood to Brady.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
A Pacific Cold Front and the West Texas Dry-line resulted in several severe thunderstorm reports of large hail and damaging winds. Most of these reports were along and east of line from Brownwood to Brady.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 17, 5:11 PM CST, 44 minutes earlier.
Area Forecast Discussion National Weather Service San Angelo TX 611 PM CDT Wed Apr 17 2019 .AVIATION... /00Z TAFS/ Thunderstorms have yet to develop, but are expected to over the next hour or so, affecting mainly the KBBD and KJCT sites between 00Z and 05Z tonight. Some of the storms will be strong to severe, so have kept the TEMPO groups going for these sites with gusty winds and reduced visibilities. Otherwise, west to southwest winds this evening will turn northwest later tonight as a cold front moves through, then to the north and increase into the 20 to 35 knot range, with VFR conditions. 20 && .PREV DISCUSSION... /issued 248 PM CDT Wed Apr 17 2019/ SHORT TERM... (Tonight and Thursday) All eyes really focused on tonight and not going to deviate much from the general idea that SPC has for the area. Dryline has moved into West Central Texas this afternoon, but best wind speeds have stayed across the Permian Basin and the far western Concho Valley and Big Country so far. With only weak westerly winds, dewpoints have only dropped into the 40s across the western portions of the area and remain in the 50s/60s across the Heartland and Hill Country. Latest hi-res models suggest that the dryline will stall and shift a little farther west early this evening as the convergence increases. Not sure it will make it all the way back to San Angelo and Abilene, but its not gonna be too far away. Have brought the mention of storms back farther west this evening, and inserted the mention of severe into the Heartland and Hill Country areas mainly southeast of a Coleman to Junction line. Upper level low set to spin into the area late this evening as well, with some high based showers and storms across Far West Texas and New Mexico this afternoon. This will also move east towards West Central Texas this evening, and although it will not be severe, cant rule out a stray shower or storm surviving to reach locations such as Sterling City, Sweetwater, and Haskell. Thus, have added some small POPs across even the western Concho Valley and Big Country. Cold front surges south in the wake of the upper trough, with north winds surging south across the entire area by sunrise Thursday morning. Gusty north winds with highs in the 70s for most locations on Thursday. LONG TERM... (Thursday Night through Wednesday) Looks like mainly dry weather and warm temperatures through this weekend. Highs will be mainly in the mid 80s to around 90 Saturday and Sunday. Looks like for Tuesday and Wednesday, next upper level trough(possibly slow moving), a stationary front, low level moisture returning and increasing PW values to 1 to 1.5 inches will bring a period or two of convection to West Central Texas. The ECWMF is slower with the upper level storm system(closed 500 MB low) which would mean possible heavier rainfall for our area. For now, going with chance Pops, but will probably have to be increased if the medium range models continue on the wet side. Also, maybe a little severe weather potential due to at least moderate elevated instability in place, along with a surface boundary just to our south, but still to far out to get into details. Expect cooler temperatures by early next week with highs in the mid 70 to lower 80s. && .PRELIMINARY POINT TEMPS/POPS... Abilene 54 72 48 73 / 20 10 0 0 San Angelo 54 75 46 78 / 20 5 0 0 Junction 54 75 46 80 / 50 0 0 0 Brownwood 55 72 47 74 / 50 10 0 0 Sweetwater 54 72 48 74 / 20 10 0 0 Ozona 53 76 46 80 / 20 0 0 0 && .SJT WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous Weather Outlook National Weather Service San Angelo TX 232 PM CDT Wed Apr 17 2019 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-181945- Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho- Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford- Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble- Mason- 232 PM CDT Wed Apr 17 2019 This Hazardous Weather Outlook is for portions of west central Texas. .DAY ONE...This Afternoon and Tonight Severe storms are possible across portions of West Central Texas, mainly southeast of a Sonora to Coleman line. Very large hail will be the primary threat, with a few storms capable of producing hail larger than golf balls. Damaging winds will also be possible, and although unlikely, an isolated tornado can not be ruled out. Isolated storms will develop early this evening, and become more widespread as they move east towards locations such as San Saba and Mason. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The threat for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
Special Weather Statement National Weather Service San Angelo TX 647 PM CDT Wed Apr 17 2019 TXZ140-154-180045- McCulloch TX-Brown TX- 647 PM CDT Wed Apr 17 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BROWN...SOUTHERN MCCULLOCH AND NORTHWESTERN SAN SABA COUNTIES UNTIL 745 PM CDT... At 646 PM CDT, Doppler radar was tracking a strong thunderstorm near Brady Lake, or near Brady, moving northeast at 15 mph. Nickel size hail and wind gusts of 50 mph will be possible with this storm. Locations impacted include... Brady, Placid, Brady Lake, Rochelle and Us-190 Near The Mcculloch- San Saba County Line. LAT...LON 3100 9943 3113 9950 3145 9909 3116 9909 TIME...MOT...LOC 2346Z 237DEG 14KT 3109 9940 sn
The San Angelo radar (KSJT), 114 km away, was scanning. The volume nearest the first event began at 23:55 UTC.
9 hail, 1 thunderstorm wind. Local standard time, as filed.
Social media showed a picture of the quarter size hail near Early.
Quarter size hail was reported along Texas Highway 29. The hail start time was estimated by radar.
Law enforcement reported lots of pea size hail and estimated a thunderstorm wind gust of 60 mph in Early.
A picture from social media confirmed the quarter size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, April 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 819612, 819852, 819614, 819615, 819617, 819619, 819620, 819624, 819621, 819623.